Alert archive / Michigan / Freeze Warnings in 2021
Freeze Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this freeze warning at May 7, 2021, 3:51 PM EDT for 12 counties in Michigan. It took effect at May 8, 2021, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 2021, 3:51 PM EDT (19:51 UTC)
- In effect from
- May 8, 2021, 2:00 AM EDT
- Expired
- May 8, 2021, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
Counties Barry County, MI, Calhoun County, MI, Clare County, MI, Eaton County, MI, Ionia County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 37 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WWUS73 KGRR 071951 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 351 PM EDT Fri May 7 2021 MIZ038>040-044-045-051-057-058-065-066-072-073-080400- /O.NEW.KGRR.FZ.W.0005.210508T0600Z-210508T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry- Eaton-Kalamazoo-Calhoun- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte, Kalamazoo, and Battle Creek 351 PM EDT Fri May 7 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Temperatures dropping to 28 to 32 degrees tonight. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Coldest readings will be found across Central Lower Michigan, however all areas in the warning have a chance to fall below the freezing mark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037-043-046-050-052-056-059-064-067-071-074-080400- /O.NEW.KGRR.FR.Y.0002.210508T0600Z-210508T1300Z/ Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan- Ingham-Van Buren-Jackson- Including the cities of Ludington, Hart, Mount Pleasant, Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, Lansing, South Haven, and Jackson 351 PM EDT Fri May 7 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Temperatures dropping to between 32 to 36 degrees tonight. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Temperatures will fall into the lower to middle 30s in the advisory area, making frost likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
3 follow-up statements
685 WWUS73 KGRR 080219 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1019 PM EDT Fri May 7 2021 MIZ038>040-044-045-051-057-058-065-066-072-073-081030- /O.CON.KGRR.FZ.W.0005.210508T0600Z-210508T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry- Eaton-Kalamazoo-Calhoun- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte, Kalamazoo, and Battle Creek 1019 PM EDT Fri May 7 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures of 28 to 32 expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Coldest readings will be found across Central Lower Michigan, however all areas in the warning have a chance to fall below the freezing mark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037-043-046-050-052-056-059-064-067-071-074-081030- /O.CON.KGRR.FR.Y.0002.210508T0600Z-210508T1300Z/ Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan- Ingham-Van Buren-Jackson- Including the cities of Ludington, Hart, Mount Pleasant, Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, Lansing, South Haven, and Jackson 1019 PM EDT Fri May 7 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY... * WHAT...Temperatures dropping to between 32 to 36 degrees will result in frost formation. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 2 AM to 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
226 WWUS73 KGRR 080754 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 354 AM EDT Sat May 8 2021 MIZ038>040-044-045-051-057-058-065-066-072-073-081300- /O.CON.KGRR.FZ.W.0005.000000T0000Z-210508T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry- Eaton-Kalamazoo-Calhoun- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte, Kalamazoo, and Battle Creek 354 AM EDT Sat May 8 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures of 28 to 32 expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Through 9 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Another round of frost and temperatures near freezing is expected tonight for portions of Central Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037-043-046-050-052-056-059-064-067-071-074-081300- /O.CON.KGRR.FR.Y.0002.000000T0000Z-210508T1300Z/ Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan- Ingham-Van Buren-Jackson- Including the cities of Ludington, Hart, Mount Pleasant, Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, Lansing, South Haven, and Jackson 354 AM EDT Sat May 8 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures between 32 to 36 degrees will result in frost formation. A few locations will fall below freezing. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Through 9 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Another round of frost and temperatures near freezing is expected tonight for portions of Central Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
351 WWUS73 KGRR 081304 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 904 AM EDT Sat May 8 2021 MIZ038>040-044-045-051-057-058-065-066-072-073-081415- /O.EXP.KGRR.FZ.W.0005.000000T0000Z-210508T1300Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Montcalm-Kent-Ionia-Barry- Eaton-Kalamazoo-Calhoun- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Greenville, Grand Rapids, Ionia, Hastings, Charlotte, Kalamazoo, and Battle Creek 904 AM EDT Sat May 8 2021 ...FREEZE WARNING HAS EXPIRED... Temperatures are rising and the Freeze Warning was allowed to expire on time at 900am. $$ MIZ037-043-046-050-052-056-059-064-067-071-074-081415- /O.EXP.KGRR.FR.Y.0002.000000T0000Z-210508T1300Z/ Mason-Oceana-Isabella-Muskegon-Gratiot-Ottawa-Clinton-Allegan- Ingham-Van Buren-Jackson- Including the cities of Ludington, Hart, Mount Pleasant, Muskegon, Alma, Grand Haven, Jenison, St. Johns, Holland, Lansing, South Haven, and Jackson 904 AM EDT Sat May 8 2021 ...FROST ADVISORY HAS EXPIRED... Temperatures are rising and the Frost Advisory was allowed to expire on time at 900am. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this freeze warning went out at May 7, 3:33 PM EDT, 18 minutes earlier.
Area forecast discussion, May 7, 3:33 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
333 PM EDT Fri May 7 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 PM EDT Fri May 7 2021
- Frost and freezing temperature concerns continue
- Precipitation chances end this evening, possibly reappear on
Sunday
- Mainly dry for next week
&&
.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri May 7 2021
- Frost and freezing temperature concerns continue
We have issued both a Frost Advisory and a Freeze Warning tonight
across the entire forecast area. By no means a standard
configuration, but tonight is not a standard frost and freezing
temperature kind of night. In the eastern CWA we will have clouds
lingering much of the night. This will keep temperatures up a bit
there which is why we went Advisory. In the west, winds off the
lake will keep temperatures up just a bit which is why we went
Advisory there as well. The coldest temperatures should be found
in between through the Highway 131 corridor and up across Central
Lower Michigan.
Frost and freezing temperatures will continue to need to be
evaluated each night through Tuesday night. We will be
coordinating with neighboring offices on each day shift and making
evaluations on what headline will be needed.
- Precipitation chances end this evening, possibly reappear on
Sunday
The showers and isolated thunderstorms should push off to the east
of the area this evening. As the upper low swings south tonight
cannot rule out some showers overnight in our far eastern counties
along Highway 127.
Model discrepancies remain with regard to the Saturday night and
Sunday system. The GFS still brings in a fairly significant swath
of rain into Southern Lower Michigan. The ECMWF is holding firm
that the rain will remain largely south of our area. It should be
noted though that the ECMWF has nudged a bit north with the
precipitation. Our forecast is starting to trend towards the GFS
which seems logical given that the ECMWF is slowly nudging
towards its solution. We have likely pops in our southern two rows
of counties on Sunday.
- Mainly dry for next week
Outside of the rain this evening/tonight and the precipitation on
Saturday night/Sunday we are expecting mainly dry weather. We do
have some low pops for showers in the forecast centered around
Thursday, but thinking we largely stay dry. The blend is keying on
some upper troughing and a bit of moisture, so in the end our
20-30 pops seem fine at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 145 PM EDT Fri May 7 2021
Several lines of showers with a few rumbles of thunder continue to
move through the lower half of the state this afternoon. Have put
-SHRA in LAN and and JXN from 18Z until around 22Z. Due to the
isolated nature of any convection have left VCTS out but a line
moving eastward currently from 18Z until 20Z is the best
opportunity for any storms. MVFR cigs remain probable through
early evening though mid to late evening skies will clear. Not
looking at fog overnight as winds will remain strong enough to keep
any fog/mist formation at bay.
&&
.MARINE...
Issued at 330 PM EDT Fri May 7 2021
Small Craft Advisory remains in effect until late tonight. A surge
of north-northwest winds is kicking in this afternoon, with most
sites now recording wind gusts in excess of 20 knots. Whitecaps
are showing up on lakeshore webcams. Winds and waves will peak
this evening before dropping off again overnight.
Winds and waves will then remain below Small Craft Advisory
criteria the rest of the weekend. Stronger easterly winds may
develop on Sunday though with higher waves holding off until
Sunday night when the flow begins to back to the north.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 9 AM EDT Saturday for MIZ037-043-046-
050-052-056-059-064-067-071-074.
Freeze Warning from 2 AM to 9 AM EDT Saturday for MIZ038>040-044-
045-051-057-058-065-066-072-073.
LM...Small Craft Advisory until 5 AM EDT Saturday for LMZ844>849.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ceru
MARINE...DukeHazardous weather outlook, May 7, 11:40 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1140 AM EDT Fri May 7 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1140 AM EDT Fri May 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon, mainly east of U.S. Highway 131. Severe weather is not expected, but if storms develop they will be capable of lightning, small hail, gusty winds to 30 mph and brief heavy rain. Freezing temperatures and areas of frost are expected tonight. This could damage or kill sensitive vegetation. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Frost and freezing temperatures will be a concern each night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-080900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1140 AM EDT Fri May 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Conditions will become hazardous to small craft this afternoon through early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Large waves and gusty winds may become hazardous to small craft late Sunday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
In the hours before
Local storm report, May 7, 1:02 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 PM EDT FRI MAY 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL 3 W CANNONSBURG 43.05N 85.52W
05/07/2021 M0.25 INCH KENT MI NWS EMPLOYEE
PEA SIZE HAIL COVERING GROUND.
&&Local storm report, May 7, 1:43 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 PM EDT FRI MAY 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 3 N EAST LANSING 42.78N 84.48W
05/07/2021 M0.25 INCH CLINTON MI TRAINED SPOTTER
&&Local storm report, May 7, 1:59 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 PM EDT FRI MAY 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL HOLT 42.64N 84.53W
05/07/2021 E0.25 INCH INGHAM MI EMERGENCY MNGR
30 SECONDS OF HAIL SMALLER THAN PEAS.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:33 PM EDT | Small Craft Advisory | GRR | 31 hr | |
| May 7, 5:58 AM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 7 more | 3 hr |
| May 7, 3:51 PM EDT | Frost Advisory | GRR | Allegan, Clinton, Gratiot, Ingham, Isabella, Jackson and 5 more | 17 hr |
Nearby
Freeze Warnings in Michigan, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.